Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Hemiplegic Migraines and epilepsy
    avatar
    frustratedmigrainer posted:
    Hi! This is the my first time to post on this blog. Approximately, one year ago, I woke up with slurred speech, facial drooping, couldn't see out of left eye, dragging left leg and paralysis of left arm and left side of face. I have a history of migraines and was being treated with Topamax. I had been on Topamax about one year prior to this event and I must say it was helping. Of course, I was admitted to the hospital, had the million dollar work up to initially be told I had a movement disorder and was treated with Requip, which caused more problems. I was eventually taken off Requip and the Topamax was increased. I continued to have these "episodes" 4-5 times a day with no "headache" initially; however this has since changed. These events would occur during eating, walking the dog, etc. I had spastic hands, legs and drawing of the face became so painful. My speech up to this point would be slurred during an event but would eventually return. About 2 months into this nightmare, my speech changed to constantly being slurred or my speech sounded like someone with a hearing impairment. I went to Speech therapy and this gave me some relief. The neurologist that I was seeing just kept increasing the Topamax until I wasn't getting any better and went out of state for help. I initially went because I was told I had a movement disorder and so this neurologist was a specialist in movement disorders... he is the one who said I did not have a movement disorder but had hemiplegic migraines. He wanted to do genetic testing but my insurance wouldn't cover it and they are very expensive. He did say, I was on to high of a dose of Topamax and I needed to get off of it immediately because it was causing more problems. After returning home and finally finding a local MD to follow me, I have been on several "cocktails" of different meds. I was doing well with the recent "cocktail" until I experienced a pretty severe episode at work. Most of my episodes, I'm coherent but I can't respond. I just had more testing and was told I had a type of epilepsy that can accompany hemiplegic migraines. So, I guess this post is to see if these signs and symptoms sound familiar. I understand this is something I am going to have to battle for the rest of my life but no signs or symptorms of the attack about to happen is very scary! Also, I am willing to travel anywhere in the United States for another opinion or to see a MD who specializes in treating hemiplegic migraines. Anyone with suggestions, I am open. Thanks for taking the time to read my post and I am truly sorry that you too, suffer from migraines.
    Reply
     
    avatar
    mymygraine responded:
    Has anyone suggested that you might have had a stroke? Nowhere in your description have you descibed the headache portion of the migraine, which to my knowledge is the basis of the syndrome/disease. I will do some inital reading myself on hemiplegic migraines but your description - especially the drooping left eye, left face and arm paralysis, as well as the dragging left leg are so particular to right brain strokes that I am surprised this has never been discussed with you!

    I would, if I were you, go to your neurologist post haste and ask. I am not a doctor, and can only go by my own experiences, but that is what I would do If I were you. I hope you get an answer soon. Best of luck!
     
    avatar
    carpetcrawler5 responded:
    Hopefully you got off of the Topamax slowly, because just stopping it could have cuased you to have seizures.


    Helpful Tips

    Migraine Prevention MedicationsExpert
    Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
    Was this Helpful?
    83 of 112 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center